Alert archive / Minnesota / Tornado Warnings in 2001
Tornado Warning 34, NWS Twin Cities, MN
NWS Twin Cities, MN issued this tornado warning at Jun 18, 2001, 7:14 PM CDT for Isanti County, Kanabec County, Minnesota. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 2001, 7:14 PM CDT (00:14 UTC)
- Expired
- Jun 18, 2001, 7:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Twin Cities, MN
- Area
- Whole counties
Counties Isanti County, MN, Kanabec County, MN
The radar
The Minneapolis radar (KMPX), 103 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 7:22 PM CDT | Tornado F1 | Day, MN | NWS damage survey indicated tornado trekked from 2 miles E of Day to the northeastern corner of Braham, exiting Isanti county at 1835 CST, and then headed into Kanabec county. Two barns were brought down, a dozen outbuildings damaged. Trees toppled, a few shed |
| Jun 18, 7:29 PM CDT | Hail 1.5 | Grasston, MN | |
| Jun 18, 7:35 PM CDT | Tornado F1 | Grasston, MN | Isanti county tornado exited Isanti County at Braham and continued for another quarter of a mile into Kanabec county. It dissipated 1/4 mile NE of Braham, or 4 miles south of Grasston. As per NWS damage survey. No damage reported in Kanabec county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2360 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1718 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 13.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KMPX 190014 TORMSP MNC059-065-190045- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 714 PM CDT MON JUN 18 2001 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * TORNADO WARNING FOR... KANABEC COUNTY IN EAST CENTRAL MINNESOTA ISANTI COUNTY IN EAST CENTRAL MINNESOTA * UNTIL 745 PM CDT * AT 714 PM CDT...RADAR INDICATED A DEVELOPING TORNADO 7 MILES SOUTHEAST OF OGILVIE.K..OR ABOUT 9 MILES SOUTH OF MORA...MOVING EAST AT 30 MPH. * SOME LOCATIONS IN THE PATH OF THIS TORNADO INCLUDE... OGILVIE. GRASSTON. BRAHAM. GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this tornado warning went out at Jun 18, 3:15 PM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, Jun 18, 3:15 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 315 PM CDT MON JUN 18 2001 WRMFNT HAS LIFTED N DRNG AFTN AS CLDS CLRD ACRS CNTL/S MN. RATHER GUSTY SWLY WNDS INTO S MN...BUT SFC WND FIELD REMAINS RATHER WEAK VCNTY WRMFNT. STILL AMS RMNS VERY UNSTL WITH DWPTS INTO MID 60S. APRCH OF DKTS SHRTWV SHUD HELP FIRE STORMS. VSBL SATL IMAGERY BGNNG TO SHW SM BUILDUPS W OF ETH. SM CONCERN WITH HVY RAINS ACRS CNTL AREAS ALNG AND N OF WRMFNT...BUT TSTMS SHUD BE RATHER FAST MVNG. AS CAP WEAKENS WITH APRCH OF CDFNT AND COOLER MID LVL TEMPS TSTMS SHUD BGN TO BUILD S. MAIN SVR THREAT ACRS MN CWA SHUD BE BFR MIDNITE...BUT EXPECT SHWRS TO CONT TIL PAST MIDNITE AS UPR TROF MVS THRU. CULD SEE SM LINGERING CLDS SE AREAS TUES MRNG...BUT CU SHUD REDVLP MAINLY N AREAS WITH COOL MID LVL TEMPS. WILL CONT WITH SHWR THREAT FOR WED AS UPR TROF DROPS S INTO CWA AND HOLD INTO ERLY THURS SE AREAS. BUILDING HTIS THRU WKND SHUD MAKE FOR WRM TEMPS AND FINALLY A DRY BREAK. .MSP...NONE. PAULSON
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:40 PM CDT | Tornado Warning | MPX | Chisago | 35 min |
| Jun 18, 7:46 PM CDT | Severe Thunderstorm Warning | MPX | Faribault | 44 min |
| Jun 18, 7:50 PM CDT | Severe Thunderstorm Warning | MPX | Waseca | 40 min |
| Jun 18, 8:17 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele | 58 min |
| Jun 18, 10:11 PM CDT | Severe Thunderstorm Warning | MPX | Steele | 19 min |
Nearby
Tornado Warnings in Minnesota, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.